Arkansas, 2008Damaging Wind in Arkansas, July 22, 2008
July 22, 2008 · NWS JAN · 1 event in 1 county or zone
Scattered afternoon thunderstorms developed mainly over northern portions of the region and produced scattered wind damage and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed mainly over northern portions of the region and produced scattered wind damage and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 5:00 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 22, 5:00 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT TUE JUL 22 2008
.DISCUSSION...
A GOOD PORTION OF SHOWER AND THUNDERSTORM ACTIVITY EARLY THIS
EVENING IN THE SOUTHEAST CONUS REMAINS ALIGNED NEAR A QUASI-FRONTAL
BOUNDARY COMPOSED OF THUNDERSTORM OUTFLOW RUNNING FROM CENTRAL AR
EAST AND SE THROUGH NORTHERN MS AND CENTRAL AL. RECENT CLUSTER OF
BACKBUILDING STORMS IS PRODUCING QUITE A BIT OF RAIN AND LIGHTNING
ACROSS CENTRAL MS. EXPECTING MOST OF THE ACTION IN THE CWA TO
DIMINISH THIS EVENING ALTHOUGH THE THREAT FOR THUNDERSTORM CLUSTERS
COMING IN FROM THE NORTHWEST WILL LINGER THROUGH THE NIGHT UP NEAR
THE GOLDEN TRIANGLE AND HIGHWAY 82 CORRIDOR. HEAT ADVISORY HAS BEEN
ALLOWED TO EXPIRE...ALTHOUGH HEAT INDEX VALUES AROUND THE ARKLAMISS
DELTA AND PORTIONS OF WEST CENTRAL MS WILL CONTINUE TO BE IN THE LOW
100S FOR THE NEXT HOUR OR TWO.
FORECAST UPDATED TO MATCH GOING TRENDS EXPRESSED ABOVE...AND TO
REMOVE HEAT ADVISORY. /BB/
&&
.PREVIOUS DISCUSSION...THE EASTERN EXTENT OF THE LARGE RIDGE OF
UPPER LEVEL HIGH PRESSURE CENTERED IN THE MIDDLE OF THE NATION WILL
GET SHOVED BACK TO THE WEST OVER THE NEXT FEW DAYS. THE COMBINATION
OF THE TROUGH AND SURFACE FRONT RESPONSIBLE FOR THIS FEAT WILL
AFFECT THE ARKLAMISS MAINLY TOMORROW...PRODUCING CONSIDERABLE RAIN
CHANCES (ESPECIALLY FOR AREAS EAST OF THE MISSISSIPPI RIVER).
CONVECTION FOR LATE TODAY COULD STILL WET A BIT OF GROUND AS WELL
WITH VERY DRY AREAS ALONG AND JUST SOUTH OF THE INTERSTATE TWENTY
CORRIDOR PERHAPS GETTING SOME STORMS TO FIRE UP EARLY THIS EVENING.
THE PRESENCE OF DECENT UPPER LEVEL ENERGY DIVING SOUTHEAST THROUGH
THE MID MS AND TENNESSEE VALLEY LATE TODAY INTO EARLY TOMORROW WILL
LIKELY AGGREGATE ONE OR TWO THUNDERSTORMS COMPLEXES THAT MAKE THE
FORECAST PROCESS TRICKY. ONLY FAR NORTHERN AREAS OF THE CWA SHOULD
BE NEAR THE EXPECTED PATH OF POTENTIAL COMPLEXES THROUGH MOST OF THE
TONIGHT...BUT THE BULK OF THE REGION WILL BE IN THE GENERAL BULLSEYE
TOMORROW. ANY COMPLEX AFFECTING THE REGION WILL BRING AT LEAST SOME
SEVERE WEATHER RISK (FROM STRONG WINDS AND/OR HAIL)...BUT LACK OF
CONSIDERABLE ATMOSPHERIC LAPSE RATES AND ASSOCIATED INSTABILITY WILL
NOT MAKE THE RISK VERY HIGH. SEE THE HWO FOR DETAILS.
ADDRESSING THE ISSUE OF HEAT...WE WILL LET THE HEAT ADVISORY GOING
FOR AREAS ALONG AND NORTH OF I-20 EXPIRE AT 6 PM (ALTHOUGH I ALREADY
LET THE ADVISORY GO FOR LOCATIONS AROUND THE GOLDEN TRIANGLE DUE TO
RAIN-COOLED AIR). SOME OF THE LOCATIONS IN TODAYS ADVISORY MAY NOT
FALL BELOW THE MID 70S TONIGHT WHICH WOULD MIGHT PUT THEM IN-LINE
FOR MORE ADVISORY CONDITIONS TOMORROW IF SIMILAR CONDITIONS WERE
EXPECTED. WHILE THERE IS DEFINITELY THE POTENTIAL THAT AT LEAST
ISOLATED LOCATIONS IN THE REGION (MAINLY WEST OF INTERSTATE 55)
COULD STILL SEE HEAT INDICES PEAK AT 105 DEGREES TOMORROW...THE MUCH
GREATER PREVALENCE OF CLOUDS AND RAIN MAKE CONFIDENCE OF WIDESPREAD
ADVISORY CONDITIONS QUITE LOW AT THIS POINT. SUBSEQUENT SHIFTS WILL
MONITOR THE SITUATION CLOSELY...BUT FOR NOW WE WILL JUST LET THE
ADVISORY EXPIRE AT 6 PM.
BEYOND TOMORROW...A WEAK BOUNDARY THAT WILL MOVE INTO LOWER MS
VALLEY TOMORROW WILL BE THE FOCUS FOR SCATTERED (MAINLY DIURNAL)
SHOWER AND THUNDERSTORM DEVELOPMENT THURSDAY AND FRIDAY. THE
PRESENCE OF HIGH MOISTURE LEVELS IN THE LOWER ATMOSPHERE (AND
ASSOCIATED CLOUDS AND PRECIP) WILL HELP TO KEEP TEMPERATURES
TOLERABLE THROUGH FRIDAY...ALTHOUGH HUMIDITY WILL BE HIGH.
HOWEVER...BY SATURDAY THE UPPER RIDGE LOOKS TO BUILD BACK EAST
TOWARD THE LOWER MS VALLEY WITH A VENGEANCE...SHOVING HEAT BACK INTO
THE REGION FROM THE WEST (AND PROBABLY MOST OF THE SIGNIFICANT
SHOWER AND THUNDERSTORM ACTIVITY EAST OF THE ARKLAMISS). THE GFS
MODEL HAS BEEN MUCH MORE AGGRESSIVE WITH BUILDING THIS HEAT INTO THE
AREA THIS COMING WEEKEND INTO EARLY NEXT WEEK...WITH THE EURO MODEL
LOOKING COOLER AND WETTER. HOWEVER...THE OPERATIONAL GFS MODEL HAS
GREAT SUPPORT FROM ITS 20 ENSEMBLE MEMBERS AND THE MEAN OF THESE
MEMBERS EVEN LOOKS MORE AGGRESSIVE WITH HEAT THAN THE OPERATIONAL
MODEL (WHICH IS SURPRISING). WITH ALL THIS IN MIND I ROSE HIGH
TEMPERATURES SOME 2 TO 5 DEGREES EVERYWHERE FROM SATURDAY THROUGH
NEXT TUESDAY. THE HOTTEST STRETCH COULD BE SUNDAY AND MONDAY WHEN
MORE WIDESPREAD 100S ARE POSSIBLE (ALTHOUGH THE OFFICIAL FORECAST IS
NOT QUITE THAT AGGRESSIVE YET). THERE STILL IS A CHANCE THE EURO
MODEL IS CORRECT AND THAT MOST OF THE HEAT WILL REMAIN WEST OF THE
LOWER MS VALLEY WITH THIS NEXT HEAT WAVE...BUT THOSE CHANCES SEEM TO
BE GROWING SLIMMER BY THE DAY. BEST TO TRY AND NOT LET THIS HOT
STRETCH SNEAK UP ON US LIKE THE LAST ONE. /BB/
&&
.AVIATION...THERE IS STILL A LITTLE HAZE OUT THERE BUT OVERALL MOST
OF THE AREA IS IN GOOD SHAPE WITH VFR CONDITIONS. THE BIGGEST
CONCERN WILL BE CONVECTION ACROSS THE NORTHEAST. THE SITES THAT WILL
MOST LIKELY BE AFFECTED WILL BE GTR...GWO AND MEI. ELSEWHERE ISLTD
SHRA AND TSRA WILL BE POSSIBLE. ANY SITE THAT SEES CONVECTION WILL
HAVE THE USUAL ISSUES SUCH AS LOWERED VISBIES FROM RAIN(POSSIBLY
DOWN TO 1SM) GUSTY WINDS AROUND OR GREATER THAN 30KTS AND LIGHTNING.
OUTSIDE OF CONVECTION SITES SHOULD REMAIN IN VFR STATUS THROUGH MOST
OF THE NIGHT. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 73 94 73 94 / 20 55 42 24
MERIDIAN 72 92 71 93 / 28 68 39 31
VICKSBURG 75 95 73 95 / 13 46 36 19
HATTIESBURG 73 92 71 93 / 14 70 39 30
NATCHEZ 74 90 74 91 / 22 62 37 25
GREENVILLE 74 96 73 93 / 21 33 48 16
GREENWOOD 75 92 73 94 / 33 46 47 18
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
50
Hazardous weather outlook, Jul 22, 5:10 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT TUE JUL 22 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
610 PM CDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES FOR
AN HOUR OR TWO IN MANY AREAS OF THE ARKLAMISS DURING THE AFTERNOON
HOURS ON WEDNESDAY. AT THIS TIME A HEAT ADVISORY DOES NOT APPEAR TO
BE NEEDED...BUT THOSE WITH OUTDOOR WORK OR PLANS NEED TO BE SURE TO
DRINK PLENTY OF WATER AND AVOID PROLONGED EXPOSURE TO THE SUN DURING
THE DAY WEDNESDAY.
IN ADDITION...STRONG STORMS WILL BE POSSIBLE FOR THE REMAINDER
EVENING HOURS ACROSS ISOLATED AREAS OF THE REGION ALONG AND NORTH OF
THE INTERSTATE TWENTY CORRIDOR. THERE MAY ALSO BE AN ISOLATED SEVERE
STORM OR TWO WHICH WILL HAVE THE POTENTIAL TO PRODUCE WINDS UP TO 60
MPH AND SMALL HAIL. THE SLOW MOVING NATURE OF STORMS WILL ALSO ALLOW
SOME TO PRODUCE TORRENTIAL DOWNPOURS AND RAINFALL RATES WELL OVER AN
INCH PER HOUR CAN BE ANTICIPATED BY THOSE EXPERIENCING A
THUNDERSTORM THIS EVENING.
TOMORROW ISOLATED STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING. THE MAIN AREA OF CONCERN WILL BE ALONG
AND NORTH OF I 20. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS
UP TO 50 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
50
In the hours before
Special weather statement, Jul 22, 6:26 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT TUE JUL 22 2008
MSZ027-230035-
CARROLL MS-
726 PM CDT TUE JUL 22 2008
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF MALMAISON AT 726
PM CDT...MOVING EAST AT 6 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
JC
Special weather statement, Jul 22, 6:40 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CDT TUE JUL 22 2008
LAZ007-230050-
MOREHOUSE LA-
740 PM CDT TUE JUL 22 2008
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF BEEKMAN AT 740 PM
CDT...MOVING EAST AT 8 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN MOREHOUSE PARISH SHOULD MONITOR THIS STORM
CLOSELY.
OLB
Local storm report, Jul 22, 6:42 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG ROSEDALE 32.14N 88.99W
07/22/2008 JASPER MS LAW ENFORCEMENT
1 TREE DOWN IN ROSEDAL ON MAIN STREET AND POWER LINES
DOWN ALSO IN ROSEDALE ON CHICAGO ROAD. HAIL REPORTED SIZE
UNKNOWN.
0720 PM AVALANCHE ROSEDALE 33.85N 91.03W
07/22/2008 BOLIVAR MS LAW ENFORCEMENT
1 TREE DOWN IN ROSEDALE ON MAIN STREET...POWER LINES DOWN
IN ROSEDALE ON CHICAGO ROAD...AND HAIL OF AN UNKNOWN SIZE
REPORTED
&&Local storm report, Jul 22, 6:45 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
745 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG ROSEDALE 33.85N 91.03W
07/22/2008 BOLIVAR MS LAW ENFORCEMENT
1 TREE DOWN IN ROSEDALE ON MAIN STREET...POWER LINES DOWN
IN ROSEDALE ON CHICAGO ROAD...AND HAIL OF AN UNKNOWN SIZE
REPORTED
&&Local storm report, Jul 22, 7:33 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FLASH FLOOD MERIDIAN 32.38N 88.71W
07/22/2008 LAUDERDALE MS LAW ENFORCEMENT
WATER OVER PRISTOK RD IN LAUDERDALE COUNTY ALSO WATER
ALSO ON HIGHWAY 493.
&&Local storm report, Jul 22, 8:05 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
905 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG RULEVILLE 33.72N 90.55W
07/22/2008 SUNFLOWER MS LAW ENFORCEMENT
TREE REPORTED DOWN ON HIGHWAY 8 NEAR RULEVILLE.
&&Thunderstorm Wind, Chicot
- When
- July 22, 8:08 PM CST
- Where
- Chicot County, 0.79 mi E of Fairview
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.271, -91.236
A few trees and power lines were blown down just east of Lake Village along Highway 82.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128046.